Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 251, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 8:13 PM CDT for Clay County, Wilkin County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 8:13 PM CDT (01:13 UTC)
- Expired
- Sep 5, 2005, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clay County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 8:30 PM CDT | HAIL 1 | 7 S Hawley, MN | SOFT DIME TO QUARTER SIZED HAIL WITH STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 060113
SVRFGF
MNC027-167-060215-
/O.NEW.KFGF.SV.W.0251.050906T0113Z-050906T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
813 PM CDT MON SEP 5 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHWEST MINNESOTA
NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 915 PM CDT.
* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GLYNDON TO 4 MILES NORTHEAST OF BRECKENRIDGE...
MOVING TO THE EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EVERDELL AND BARNESVILLE AT 820 PM
MUSKODA AND LAWNDALE AT 825 PM
HAWLEY AND FOXHOME AT 830 PM
DALE AND ROLLAG AT 835 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4713 9680 4623 9655 4624 9630 4664 9633
4665 9620 4713 9621
$$
JCA/GJG2 follow-up statements
000
WWUS53 KFGF 060128
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
828 PM CDT MON SEP 5 2005
MNC027-167-060215-
/O.CON.KFGF.SV.W.0251.000000T0000Z-050906T0215Z/
CLAY MN-WILKIN MN-
828 PM CDT MON SEP 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
NORTHERN WILKIN AND CLAY COUNTIES...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF MUSKODA TO 6 MILES NORTHWEST OF
EVERDELL...MOVING TO THE EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DALE...HITTERDAL...FOXHOME AND ROLLAG BY 835 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4713 9680 4623 9655 4624 9630 4664 9633
4665 9620 4713 9621
$$
JCA/GJG000
WWUS53 KFGF 060212
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 PM CDT MON SEP 5 2005
MNC027-167-060222-
/O.EXP.KFGF.SV.W.0251.000000T0000Z-050906T0215Z/
CLAY MN-WILKIN MN-
912 PM CDT MON SEP 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILKIN AND CLAY
COUNTIES EXPIRED AT 915 PM CDT...
AT 912 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF CLAY AND
NORTHERN WILKIN COUNTIES. SO THE WARNING WAS ALLOWED TO EXPIRE AT 915
PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4713 9680 4623 9655 4624 9630 4664 9633
4665 9620 4713 9621
$$
JCAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT MON SEP 5 2005 .SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT. BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU. LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN. HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL. && .AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE VISIBILITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Local storm report, Sep 5, 5:05 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W ROSEVILLE 47.44N 97.41W
09/05/2005 0.88 INCH TRAILL ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:00 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 N VALLEY CITY 46.98N 98.01W
09/05/2005 1.00 INCH BARNES ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:04 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
604 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW HOPE 47.28N 97.78W
09/05/2005 0.75 INCH STEELE ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:30 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL HILLSBORO 47.40N 97.06W
09/05/2005 0.75 INCH TRAILL ND LAW ENFORCEMENT
&&
MEWENSLocal storm report, Sep 5, 7:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 S CASSELTON 46.89N 97.21W
09/05/2005 0.88 INCH CASS ND LAW ENFORCEMENT
PENNY TO NICKEL SIZED HAIL THROUGH 718 PM AT I-94 AND HWY
18 INTERSECTION.
&&
GGUSTLocal storm report, Sep 5, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
803 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD WEST FARGO 46.87N 96.90W
09/05/2005 CASS ND LAW ENFORCEMENT
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:02 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Sep 5, 7:11 PM CDT | Tornado Warning | FGF | Clay | 45 min |
| Sep 5, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 55 min |
| Sep 5, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 59 min |
| Sep 5, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 57 min |
| Sep 5, 9:22 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 53 min |
| Sep 5, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.